Researchers reported the case of a patient who developed suspected ANCA-associated vasculitis (AAV) in the ear followed by hearing loss after taking propylthiouracil, a thyroid medication for Graves’ disease.
While the medicine has been widely linked with AAV in other studies, its ability to cause otitis and hearing loss is not fully acknowledged.
The report, “Propylthiouracil-induced Otitis Media with Antineutrophil Cytoplasmic Antibody-associated Vasculitis,” was published in the journal Internal Medicine.
Ear, nose, and throat symptoms are common in patients with ANCA-associated vasculitis (AAV), appearing in up to 90 percent of patients during the course of their disease. Indeed, one of the initial manifestations of AAV may be otitis (ear inflammation) or hearing loss. But many patients have localized symptoms and are never diagnosed with the disease, leading to a delay in treatment.
Researchers at Shinshu University School of Medicine in Japan reported the case of a 30-year-old woman who developed inflammation of the middle ear, which was linked to ANCA-associated vasculitis.
The patient was admitted to the hospital due to complaints of pain and hearing loss affecting both ears. For the past seven years, she had been receiving treatment for Graves’ disease, an autoimmune disorder characterized by excess thyroid hormones.
She was prescribed Tapazole (methimazole) in the first year, but a skin reaction led to a change in treatment, and she was prescribed propylthiouracil, which she took daily for the next six years.
Before her hospital admission, the patient visited a specialized clinic for her hearing loss. Physicians suspected ear infection and gave her an oral antibacterial agent, but two weeks later the patient complained of ear pain and was diagnosed with otitis of the middle ear, which was unresponsive to antibiotic treatment.
Continue On Next Page…